Kentucky, 2009Flash Flooding in Kentucky, August 10, 2009
August 10, 2009 · NWS LMK · 3 events in 3 counties and zones
Isolated thunderstorms moved along the Ohio River and created flash flooding in an area where recent heavy rainfall had saturated the soil. Most of the flooding occurred over roadways near creeks that were already running high before the rainfall began, and resulted in the closure of several roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms moved along the Ohio River and created flash flooding in an area where recent heavy rainfall had saturated the soil. Most of the flooding occurred over roadways near creeks that were already running high before the rainfall began, and resulted in the closure of several roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 10, 7:20 PM EST, 8 minutes earlier.
Area forecast discussion, Aug 10, 7:20 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
820 PM EDT MON AUG 10 2009
...UPDATED FOR 00Z AVIATION...
.MESOSCALE UPDATE AT 810 PM...
AS OF 8 PM...LINE OF STRONG STORMS HAS PUSHED EAST OF INTERSTATE 65
ACROSS JEFFERSON COUNTY. HEAVY RAIN WILL QUICKLY PUSH EAST OF
JEFFERSON COUNTY KENTUCKY WITH ACCUMULATIONS ACROSS THE LOUISVILLE
AREA EXPECTED TO TALLY AROUND 1 INCH WITH LOCALLY OVER 2 INCHES OF
ACCUMULATION EAST OF DOWNTOWN AND NORTH OF INTERSTATE 64. NO
ADDITION WIDESPREAD HEAVY RAINFALL IS EXPECTED FOR SOUTHERN INDIANA
AND THE LOUISVILLE METRO AREA AFTER 9 PM EDT. SCATTERED STORMS
ACROSS THE BLUEGRASS REGION ARE DIMINISHING AS WELL.
THE STRONGEST STORMS ARE EXPECTED TO MOVE EAST ACROSS SPENCER AND
SHELBY COUNTIES AND INTO NELSON COUNTY THROUGH 9 PM EDT.
&&
.SHORT TERM (TONIGHT AND TOMORROW)...
SCATTERED THUNDERSTORMS HAVE DEVELOPED MAINLY ACROSS THE NORTHERN
HALF OF THE FORECAST AREA THIS AFTERNOON. WITH AMPLE MOISTURE AND
INSTABILITY A FEW OF THESE STORMS HAVE DEVELOPED WITH ELEVATED
HIGHER REFLECTIVITY CORES. IN ADDITION A LINE OF STORMS IS FORMING
ACROSS A BOUNDARY IN SOUTHERN INDIANA AND THIS WILL SLOWLY SAG
SOUTHWARD.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING
ACROSS THE AREA. WITH PWAT VALUES AROUND TWO INCHES EXPECT THAT
ALONG WITH SMALL HAIL OR GUSTY WINDS ANY STORMS THAT DEVELOP WILL
HAVE POTENTIALLY BRIEF HEAVY RAINFALL. AS THE DAYTIME HEATING WANES
TONIGHT EXPECT THAT CONVECTION WILL BEGIN TO DIE OFF...THOUGH CANNOT
RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM OVERNIGHT.
TOMORROW A THUNDERSTORMS ARE AGAIN EXPECTED AS A COLD FRONT
TRAVERSES THE FORECAST AREA. THE ATMOSPHERE LOOKS TO HAVE ENOUGH
TIME TO RECOVER TONIGHT AND PWATS RETURN TO AROUND TWO INCHES BY
TOMORROW AFTERNOON. THEREFORE ANY STORMS THAT FORM ARE EXPECTED TO
HAVE BRIEF VERY HEAVY RAINFALL. THE STRONGEST STORMS ARE EXPECTED TO
BE ACROSS MAINLY THE SOUTHERN PORTION OF THE FORECAST AREA AND THESE
MAY ALSO HAVE SMALL HAIL AND GUSTY WINDS ASSOCIATED WITH THEM.
WITH DEWPOINTS IN THE LOWER 70S EXPECT THE LOWS TONIGHT TO BOTTOM
OUT AROUND THESE VALUES. HIGHS TOMORROW WILL BE A COUPLE DEGREES
COOLER THAN TODAY DUE TO AMPLE CLOUD COVER AND COLD FRONT PUSHING
THROUGH.
.LONG TERM (TUESDAY NIGHT-MONDAY)...
MODELS IN FAIR AGREEMENT AT START OF PERIOD WITH SHORTWAVE ACROSS
CENTRAL IL TUESDAY NIGHT. CONVECTION WILL HAVE ACCESS TO PLENTY OF
MOISTURE WITH PRECIPITABLE WATERS AROUND 2 INCHES. STILL...MODELS
HAVE SHIFTED FOCUS FOR THE HEAVIEST RAINS TO JUST TO THE SOUTH OF
OUR CWA. DO NOT WANT TO BACK OFF YET ON THE HEAVY RAINFALL WORDING
IN HAZARDOUS WEATHER OUTLOOKS THOUGH GIVEN THE PARAMETERS MENTIONED
ABOVE. WILL KEEP IN CHANCE OF STORM WORDING FOR THE OVERNIGHT...BUT
HAVE HIGHEST POPS TO THE SOUTH.
THE GFS AND ECMWF HAVE COME INTO ALIGNMENT NOW WITH PUSHING THE
UPPER TROUGH THROUGH THE REGION WEDNESDAY THEN DEVELOPING A CUTOFF
LOW SOUTH OF THE REGION THURSDAY. THE NAM IS KEEPING WITH ITS
PREVIOUS FORECAST OF AN UPPER CUTOFF DEVELOPING ACROSS THE STATE
WEDNESDAY AND REMAINING TILL FRIDAY. AGAIN...CUTOFF LOWS ARE
DIFFICULT TO FORECAST IN ADVANCE...BUT THE TREND RIGHT NOW IS FOR
THE MOISTURE ASSOCIATED WITH THIS LOW TO STAY TO OUR SOUTH. WILL
KEEP IN HIGHEST POPS...IN THE SLIGHT CHANCE RANGE...OVER THE
SOUTHERN HALF OF THE STATE FOR WEDNESDAY THROUGH FRIDAY.
SATURDAY THROUGH SUNDAY...GFS AND ECMWF INDICATE THAT REGION WILL BE
GENERALLY DRY AS RIDGING TRIES TO BUILD IN. DGEX HANGS ON TO AN
UPPER LOW ACROSS THE STATE SATURDAY...BUT WILL CONTINUE PREVIOUS
FORECAST THINKING TO KEEP US DRY FOR NOW. BY MONDAY WILL SEE SOME
MOISTURE COMING UP FROM THE GULF THAT MAY BRING SHOWER CHANCES BACK
INTO THE FORECAST. INHIBITING FACTOR THERE HOWEVER IS THE H5 RIDGE
THAT THE GFS PARKS OVER THE TOP OF THAT MOISTURE. WILL GO WITH
ISOLATED SHOWERS FOR NOW.
&&
.AVIATION (00Z TAFS)...
OUTFLOW BOUNDARY FROM STORMS TO THE NORTH WILL BRING GUSTY WINDS TO
KSDF OVER THE NEXT HOUR. MAY ALSO SEE STORMS INITIATE ALONG THIS
BOUNDARY...SO HAVE GONE WITH A TEMPO GROUP FOR IFR VSBYS AND MVFR
CIGS. STORMS SHOULD WANE WITH LACK OF HEATING...BUT EXPECT A ROUND
OF AT LEAST MVFR CIGS AND VSBYS WITH MOIST LOW LEVELS TOWARD
MORNING.
ANOTHER ROUND OF THUNDERSTORMS WILL BE IN THE FORECAST TOMORROW
AFTERNOON AS A COLD FRONT PUSHES THROUGH THE REGION. HAVE VICINITY
STORMS IN WITH THE LATEST ROUND OF TAFS.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM...EES/JSD
LONG TERM....RJS
AVIATION.....RJS
Hazardous weather outlook, Aug 10, 2:51 PM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 PM EDT MON AUG 10 2009
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110730-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
351 PM EDT MON AUG 10 2009 /251 PM CDT MON AUG 10 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A LINE OF THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE
WILL SLOWLY MOVE SOUTHWARD INTO SOUTHERN INDIANA AND CENTRAL
KENTUCKY THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR STRONG
STORMS WILL BE OVER SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY.
SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS SOUTH CENTRAL
KENTUCKY. THE MAIN THREATS WITH THE STRONGEST STORMS WILL BE GUSTY
WINDS...BRIEF VERY HEAVY RAINFALL...AND DANGEROUS LIGHTNING. SOME
SMALL HAIL WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ON TUESDAY A WEAK COLD FRONT WILL MOVE INTO THE AREA. AN UPPER LEVEL
DISTURBANCE WILL ENERGIZE THE FRONT...RESULTING IN THUNDERSTORMS
INCREASING IN COVERAGE THROUGH THE DAY. LOCALLY TORRENTIAL
DOWNPOURS...GUSTY WINDS...AND LIGHTNING WILL ACCOMPANY ANY STORMS
THAT OCCUR. ISOLATED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IN
REGIONS THAT RECEIVE HIGHER RAINFALL TOTALS LATE THIS AFTERNOON.
A CHANCE OF THUNDERSTORMS WILL LINGER MAINLY OVER SOUTH-CENTRAL
KENTUCKY AS WELL AS THE BLUEGRASS REGION TUESDAY NIGHT AND
WEDNESDAY. THE SAME REGION WILL MAINTAIN A SLIGHT CHANCE FOR STORMS
THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE OR HAIL THIS
AFTERNOON.
EES/RJS
In the hours before
Special weather statement, Aug 10, 4:51 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
551 PM EDT MON AUG 10 2009
INZ084-090>092-KYZ031>033-102230-
CLARK-CRAWFORD-FLOYD-HARRISON-HENRY-OLDHAM-TRIMBLE-
551 PM EDT MON AUG 10 2009
...A BROKEN LINE OF STRONG STORMS WILL MOVE SOUTHEAST ACROSS
SOUTHEASTERN INDIANA...
AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A BROKEN LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10
MILES WEST OF BEDFORD...ACROSS WASHINGTON AND SCOTT COUNTIES...INTO
JEFFERSON COUNTY INDIANA. THESE STORMS WILL MOVE SOUTHEAST AT 20
MPH.
THESE STORMS WILL MOVE INTO HENRY AND OLDHAM COUNTIES KENTUCKY BY 6
PM EDT.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
JSD
Local storm report, Aug 10, 5:37 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
637 PM EDT MON AUG 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0622 PM LIGHTNING FLOYDS KNOBS 38.32N 85.87W
08/10/2009 FLOYD IN BROADCAST MEDIA
HOUSE FIRE FROM LIGHTNING STRIKE ON LOI ROAD
&&
EVENT NUMBER LMK0900094
RLSpecial weather statement, Aug 10, 5:53 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
653 PM EDT MON AUG 10 2009
INZ083-084-089>092-KYZ023>025-029>031-033>038-040>043-110015-
BOURBON-BRECKINRIDGE-BULLITT-CLARK-CRAWFORD-DUBOIS-FAYETTE-FLOYD-
FRANKLIN-HANCOCK-HARRISON-HENRY-JEFFERSON-MEADE-NICHOLAS-OLDHAM-
PERRY-SCOTT-SHELBY-SPENCER-WOODFORD-
653 PM EDT MON AUG 10 2009
...BROKEN LINE OF STORMS WILL SAG SOUTHWARD ACROSS THE OHIO RIVER
INTO NORTH CENTRAL KENTUCKY...
AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A BROKEN LINE OF STRONG THUNDERSTORMS STRETCHING ALL THE WAY FROM
PERRY COUNTY ALONG THE OHIO RIVER TO JUST NORTH OF LOUISVILLE AND
FARTHER EAST TO JUST NORTH OF FRANKFORT. THIS LINE WAS MOVING
SOUTHEAST AT 15 MPH.
THIS BROKEN LINE WILL AFFECT MUCH OF NORTH CENTRAL KENTUCKY NORTH OF
INTERSTATE 64 BY 8 PM EDT.
FREQUENT DEADLY LIGHTNING...SCATTERED HEAVY RAIN WITH RAINFALL
AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE
STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.
&&
JSD
Local storm report, Aug 10, 6:44 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
744 PM EDT MON AUG 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0735 PM FLOOD NEW ALBANY 38.30N 85.83W
08/10/2009 FLOYD IN BROADCAST MEDIA
STREET FLOODING REPORTED IN NEW ALBANY
&&
EVENT NUMBER LMK0900095
RJSLocal storm report, Aug 10, 6:45 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
745 PM EDT MON AUG 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0742 PM FLASH FLOOD FLOYDS KNOBS 38.32N 85.87W
08/10/2009 FLOYD IN BROADCAST MEDIA
WATER RESCUE ALONG HWY 150
&&
EVENT NUMBER LMK0900096
RJSSpecial weather statement, Aug 10, 7:19 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
819 PM EDT MON AUG 10 2009
KYZ024-028-029-034-038-045-110100-
BRECKINRIDGE-BULLITT-HARDIN-NELSON-SHELBY-SPENCER-
819 PM EDT MON AUG 10 2009
...A LINE OF STRONG THUNDERSTORMS WITH BRIEF VERY HEAVY RAIN WILL
MOVE SOUTHEAST TOWARDS HARDIN...BULLITT...SPENCER AND SHELBY
COUNTIES...
AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
SHELBYVILLE TO 7 MILES WEST OF BARDSTOWN TO 10 MILES WEST OF
ELIZABETHTOWN...MOVING SOUTHEAST AT 35 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED
WITH THESE STORMS.
THESE STORMS WILL BE...
NEAR ELIZABETHTOWN AROUND 815 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE
STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
JSD
Flash Flood, Oldham
- When
- August 10, 7:28 PM EST to 10:28 PM EST
- Where
- Oldham County, 0.88 mi SW of Pewee Vly to 0.93 mi S of Floydsburg
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.310, -85.490
Eighteen inches of water was covering HWY 362 in Pewee Valley.
Flash Flood, Jefferson
- When
- August 10, 8:01 PM EST to 11:01 PM EST
- Where
- Jefferson County, 0.27 mi WSW of Worthington to 0.59 mi SW of Worthington
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.318, -85.554
Highway 22 was closed between Chamberlain Lane and Murphy Lane. Water three feet deep was over the road at Craigs Creek and Hite Creek.
Flash Flood, Trimble
- When
- August 10, 8:45 PM EST to 10:45 PM EST
- Where
- Trimble County, 0.88 mi SE of Corn Creek to 0.54 mi NW of Bedford
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.590, -85.390
Highway 2871 was closed four miles west of Bedford with two feet of water flowing over the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 10, 2009$665,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, August 10, 2009$499,000 · 1 in hail · 20 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 10, 2009$745,000 · 60 kt wind · 5 events
- Damaging Winds in Pennsylvania, August 10, 2009$300,000 · 50 kt wind · 6 events
- Flash Flooding and Lightning Strike in West Virginia, August 10, 2009$340,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 10, 2009$229,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Oklahoma, August 10, 2009$75,000 · 65 kt wind · 16 events
- Damaging Winds in New York, August 10, 2009$53,000 · 61 kt wind · 18 events
- Flash Flooding and Hail in New York, August 10, 2009$95,000 · 50 kt wind · 5 events
- Hail in Kansas, August 10, 2009$100,000 · 1.25 in hail · 2 events
- Damaging Winds in Kansas, August 10, 2009$55,000 · 78 kt wind · 9 events
- Damaging Wind in Ohio, August 10, 2009$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193344, 193346, 193350.